Welcome to our video on
adverse drug reactions.
I’m going to talk about some pretty
horrible things in this video.
So, I just want you to brace yourself,
but these are things that can
happen to our patients.
So, you want to know what the
possible reactions could be
and what you need to do to help
your patient stay safe.
Okay, now let’s start with a question.
What do you think nursing students
always want to know
but are afraid to ask me?
I mean, one day I walked into class,
and I could hear the students whispering,
back and forth, back and forth,
back and forth,
and they said, “You ask her.”
“No. You ask her.” “No. You ask her.”
Finally, I said, “Somebody
just ask me the question.”
Well, what it was was students wanted
to know what happens
if you drink an energy drink like Red Bull
and alcohol at the same time.
Well, it was the perfect lead into our
discussion because that day in class
we were talking about adverse
So, we’re going to lead off with what
actually happens with alcohol
because there’s a whole list of
things that can happen.
Now, if you’re wondering about the answer
to that Red Bull with alcohol question,
the answer is don’t do it
because the stimulus that comes
from the energy drink,
you don’t get the buzz from the alcohol,
so you’re likely to overdo it on alcohol.
So, bottom line, don’t drink an energy
drink and alcohol together.
Okay, now let’s talk about some
real alcohol reactions.
Now, when we say disulfiram, (you see
that word up there in the headline)
alcohol with certain medications will
give you a disulfiram-like reaction.
Well, that doesn’t sound that
bad until you understand
what a disulfiram-like reaction is.
Disulfiram is a drug that we give to people
who are trying to stay off alcohol,
so when they take this drug every day
and it helps them stay away from
the temptation of alcohol,
because if they drink alcohol with it,
they get really, really sick.
And I am not exaggerating when I say sick.
They’re flushed, they’re nauseated,
they have anxiety, they have horrible
cramps, and even some tachycardia
(a really fast heartbeat), and maybe
even a low blood pressure.
So, this is not something you
want to experience
which is why it’s helpful for someone
who has decided they want to
stop drinking alcohol
to take that medication every day.
It is a strong deterrent to taking it,
but there’s other medications,
when mixed with alcohol,
will give you the same reaction.
So, our job as nurses is to educate
patients to not drink alcohol
when taking these specific medications.
Okay, let’s take a look at the
Medications that can cause
this type of reaction
is an antibiotic (you’ll see the name there).
Now, I don’t want you to focus too
much on memorizing names here.
Just hang onto this, we’re going
to introduce you to topics
and when we hit these other antibiotics
in other presentations,
we’ll stress that again.
But metronidazole is one of the antibiotics,
if you drink alcohol while you’re on this
7- to 14-day course of the antibiotic,
you’re going to have that horrible reaction.
Bactrim is an example of another antibiotic.
There’s another antibiotic or an
antiprotozoal, called tinidazole.
keep in mind, you want your patients
to avoid this type of reaction,
so it’s your job when you’re practicing
to recognize this as a possibility
and make sure they know it.
Now, we’ve added a couple other categories
there on the bottom of the slide.
So, like cardiovascular medications (we’ve
even listed some names there).
So, mostly if I was going to try to group
these together to try to remember,
I’m going to think about antibiotics,
and some of the cardiovascular medications.
Now, pause for just a minute
and see if you can try
and list in your mind
5 or 6 of the symptoms
of a disulfiram-like reaction.